Montana, 2017

Flood in Montana, March 14, 2017

March 14, 2017 · NWS TFX · 1 event in 1 county or zone

Unseasonably warm temperatures led to rapid snowmelt across parts of Southwest Montana, which in turn led to flooding in a few areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Unseasonably warm temperatures led to rapid snowmelt across parts of Southwest Montana, which in turn led to flooding in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 14, 1:41 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 14, 1:41 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
241 PM MDT Tue Mar 14 2017

.DISCUSSION...

Tonight through Thursday...light rain showers will continue to push
northeastward as a warm front lifts across the remainder of North
Central Montana this evening. Southwest to westerly flow aloft will
also keep the chance for rain and/or snow showers across the
Continental Divide. Increasing flow aloft and a sharpening lee side
surface trough will result in windy downsloping conditions along the
Northern and Southern Rocky Mountain Front through late this
evening. Some gusts of 50 to 60 knots will be possible in wind prone
areas, however, widespread high wind criteria is not anticipated. On
Wednesday, southwest to westerly flow will continue with weak height
falls as the next upper level disturbance moves into the Pacific
Northwest. Light rain and/or snow showers will continue along the
Continental Divide due to upslope flow, with possibly even some
light rain showers moving onto the North Central Plains as a weak
disturbance rounds the top of the eastward progressing ridge. Highs
will be well above normal on Wednesday, with most locations reaching
the 50s to low 60s. A weak disturbance will then push across the
Southern Canadian Provinces of Albert and Saskatchewan late
Wednesday night and Thursday, and drag a Pacific cold front across
the region. Cooler (but still above normal) temperatures and the
chance for more widespread light showers will accompany this
disturbance and cold front. In addition, wind will be on the
increase Wednesday night and into the day on Thursday. This time
frame will need to be closely monitored, especially along the Rocky
Mountain Front for the potential for high winds. - Moldan

Thursday Night through Tuesday...Medium range models remain in good
agreement for much of the period showing a progressive pattern
aloft. Shortwave energy over the region Thursday evening moves
rapidly eastward overnight allowing upper level ridging to develop
for Friday and Saturday. This will bring mostly dry conditions and
warm temperatures to the state with high temperatures on Saturday
possibly climbing to near record high territory. Another shortwave
trough approaches the region Saturday night allowing an Alberta
Clipper system to sweep eastward across southern Alberta-
Saskatchewan on Sunday. This will bring windy conditions to much of
central and north central Montana with a surface cold front sweeping
east of the Rockies and bringing somewhat cooler temperatures for
Sunday through Tuesday. For much of the medium range period, the
combination of westerly flow aloft and breezy to windy downslope
winds over the plains will keep lower elevations generally dry while
mountains near the Continental Divide continue to see periods of
rain and snow. Only exception to this pattern will be the
introduction of slight chance to chance PoPs for the plains and
valleys as the Alberta Clipper sweeps by on Sunday/Monday. mpj

&&

.AVIATION...
UPDATED 1730Z.

VFR conditions prevail overall, with temporary MVFR this afternoon
in rain showers. A band of rain showers extends from near KCTB to
KGTF to KLWT this afternoon. This will gradually shift east and
weaken. Mid-level ceilings persist tonight over N-central MT, with
partial clearing over SW MT. Winds increase this afternoon across N-
central Montana as the rain band moves further east. PN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  61  42  54 /  10  10  20  20
CTB  37  52  35  48 /  10  10  20  10
HLN  38  59  38  52 /  10  10  30  30
BZN  37  61  40  56 /  10  10  30  60
WEY  29  46  36  43 /  10  20  50  60
DLN  37  64  40  55 /  10  10  30  40
HVR  35  55  37  52 /  40  20  30  20
LWT  38  59  37  51 /  30  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Mar 14, 11:29 AM MST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1229 PM MDT TUE MAR 14 2017

MTZ011-047-142015-
Hill-Blaine-
1229 PM MDT TUE MAR 14 2017

A brief period of light freezing rain may be possible early this
afternoon, generally along and north of a Havre to Harlem line.
Furthermore, given the recent cold temperatures, road surfaces may
remain below freezing long enough for some isolated slick spots to
develop.

LAT...LON 4900 10823 4891 10824 4891 10826 4875 10826
      4874 10832 4844 10835 4844 10842 4838 10841
      4843 10991 4900 10989
TIME...MOT...LOC 1816Z 246DEG 21KT 4852 11010

Moldan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Madison

When
March 14, 4:18 PM MST
Where
Madison County, 0.93 mi N of Virginia City to 1.18 mi NNE of Virginia City
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.293, -111.950

Madison County DES reports water flowing over several roadways in Virginia City, including over Highway 287, due to rapid snowmelt.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683309.